Although the new second-generation nonsedative antihistamines terfenadine and astemizole were launched as highly selective and specific H(1)-receptor antagonists, they were later found to cause prolongation of the QT-interval and severe cardiac arrhythmias. The prolongation of the QT-interval is caused by the blockade of one or more of the cardiac potassium channels, among which the delayed rectifier I(Kr), encoded by the HERG-gene, appears to be the most significant. The potency of the prokinetic drug cisapride to block I(Kr) appears to be similar to that of terfenadine (IC(50) about 50 nmol/l). These drugs cause problems when overdosed, used in combination with inhibitors of their CYP3A4-mediated metabolism, or when given to individuals with altered drug kinetics (the aged) or patients with existing cardiac disease (congenitally long QT). Moreover, interactions with other QT-interval prolonging drugs require special attention. Active hydrophilic metabolites of the second-generation antihistaminic compounds (ebastine-carebastine, loratadine-desloratadine, terfenadine-fexofenadine, astemizole-norastemizole) are new compounds with probably reduced risk for drug interactions and cardiac toxicity.